Alert archive / Illinois / Flash Flood Warnings in 2020
Flash Flood Warning 19, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Jun 27, 2020, 9:49 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2020, 9:49 PM CDT (02:49 UTC)
- Expired
- Jun 28, 2020, 12:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Champaign County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 120 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 11:02 PM CDT | FLASH FLOOD | W Potomac, IL | 6 TO 8 INCHES WATER OVER RT 49. ROAD BARRICADED BY LAW ENFORCEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 73 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 964 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
334
WGUS53 KILX 280249
FFWILX
ILC019-183-280545-
/O.NEW.KILX.FF.W.0019.200628T0249Z-200628T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
949 PM CDT Sat Jun 27 2020
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Northwestern Vermilion County in east central Illinois...
Northeastern Champaign County in east central Illinois...
* Until 1245 AM CDT.
* At 947 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Amounts of 2 to 3 inches have
been estimated in areas north of highway 136 from near Gifford to
Armstrong northward to the Ford County line since 830 pm. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Gifford, Potomac, Henning, Middle Fork Wildlife Area, Armstrong,
Collison, Penfield and Flatville.
This includes the following streams and drainages...
Windfall Creek, Upper Salt Fork Drainage Ditch, Whisky Creek, Buck
Creek, Gimlet Branch, North Fork Vermilion River, Bean Creek,
Fountain Creek, Knights Branch, Prairie Creek, Sugar Creek, Collison
Branch, Middle Fork Vermilion River, Bluegrass Creek and Feather
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4022 8809 4040 8809 4040 8794 4041 8793
4043 8771 4021 8771
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
Geelhart2 follow-up statements
393
WGUS73 KILX 280422
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
1122 PM CDT Sat Jun 27 2020
ILC019-183-280545-
/O.CON.KILX.FF.W.0019.000000T0000Z-200628T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vermilion-Champaign-
1122 PM CDT Sat Jun 27 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
NORTHWESTERN VERMILION AND NORTHEASTERN CHAMPAIGN COUNTIES...
At 1119 PM CDT, Doppler radar indicated the heavy rain had
diminished in intensity. However, radar estimated that between 2 and
4 inches of rain has fallen so far in areas along and north of
highway 136, north of Gifford, Penfield, and Armstrong. Another area
of thunderstorms is approaching from the southwest, and may bring
additional heavy rain.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Gifford, Potomac, Middle Fork Wildlife Area, Armstrong, Collison and
Penfield.
This includes the following streams and drainages...
Sugar Creek, Upper Salt Fork Drainage Ditch, Collison Branch, Whisky
Creek, Buck Creek, Middle Fork Vermilion River, Gimlet Branch, Bean
Creek, Bluegrass Creek, Fountain Creek, Knights Branch and Prairie
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4025 8809 4040 8809 4040 8794 4041 8793
4041 8775 4021 8778 4021 8780
FLASH FLOOD...RADAR INDICATED
$$
Geelhart954
WGUS73 KILX 280543
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
1243 AM CDT Sun Jun 28 2020
ILC019-183-280552-
/O.EXP.KILX.FF.W.0019.000000T0000Z-200628T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vermilion-Champaign-
1243 AM CDT Sun Jun 28 2020
...THE FLASH FLOOD WARNING FOR NORTHWESTERN VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES WILL EXPIRE AT 1245 AM CDT...
The heavy rain has ended and flood waters are receding. Flash
flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures as some lingering flooding may
continue.
LAT...LON 4025 8809 4040 8809 4040 8794 4041 8793
4041 8775 4021 8778 4021 8780
$$
37What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 8:08 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 27, 8:08 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 808 PM CDT Sat Jun 27 2020 .SYNOPSIS... Issued at 808 PM CDT Sat Jun 27 2020 Scattered showers and thunderstorms will remain a threat across central and southeast Illinois for the next few days, although periods of dry weather are likely. Expect temperatures to warm up to around 90 degree or so, and with the muggy air mass, the heat index will be close to 100 degrees Sunday and Monday afternoons. && .UPDATE... Issued at 808 PM CDT Sat Jun 27 2020 Convection over the western CWA has been weakening over the last hour, with generally rain and only isolated storms still lingering near the I-74 corridor. The eastern CWA was fairly well worked over from the earlier storms and has been fairly quiet as of late, though some storms have begun to form northwest of Danville. On the grander scale, an MCS over eastern Missouri has been showing some cooling cloud tops while it has begun to track into southern Illinois. With the upper wave still in place across eastern Missouri, the higher resolution models still show some northward development, though specific details are quite variable. A general diminishing of showers is expected west of I-55 after midnight, with additional waves of storms in southeast Illinois. Precipitable water values are around 2 inches in south central Illinois per latest SPC mesoanalysis and are progged to rise some overnight, so the concern remains with potential need for a flash flood watch. Some heavier areas of 2-4 inches of rain were observed earlier today across Shelby and Cumberland Counties, as well as near 2 inches in the Lawrenceville area, though the areas south of I-70 in general were around 3/4 inch or less. Aforementioned MCS looks to have its heaviest rainfall tracking just south of our area, so we will continue to hold off on a watch for now. Updated zones/grids sent for the latest rainfall trends. && .SHORT TERM...(This evening through Sunday) ISSUED AT 318 PM CDT Sat Jun 27 2020 Anticipate a relatively lull in convective activity across central Illinois late this afternoon behind first wave departing east into Indiana and next wave currently over north central MO. Convective initiation is underway, however, with this next shortwave trough with scattered storms developing across the southeast portions of Iowa into northeast Missouri. These storms should shift east into Illinois this evening and tonight. Some of these storms could be strong to severe, especially with some breaks in the clouds developing west of I-55 which will allow for some recovery of instability late this afternoon. In addition, shear is marginally stronger, 25-30 kt, which may support some storm organization. This evening and tonight, focus will shift a bit further south, though uncertainty remains in the exact placement. Low level jet will strengthen from OK across MO into SW IL late this evening and overnight and help to further increase already high PWats to over 2.0 inches across the region. Thunderstorms should expand in coverage along the nose of the low level jet. Corfidi vectors drop below 5 kts or become oriented out of the NE into the LLJ. This leads to the possibility of back building thunderstorms that could produce locally heavy rain and flash flooding. While admittedly cannot put a lot of stock in placement of these storms from the convective allowing models after pretty dismal performance today, the HRRR/NAMNest/WRF ARW all keep the axis of heaviest precip just south of the CWA, though the WRF NMM does place backbuilding storms into the SE CWA at least initially. While guidance does lean just south of the forecast area for placement tonight, cannot completely rule out the more northerly solutions so will need to keep a close eye on where things set up this evening and tonight. While a flash flood watch was considered for counties south of I-70, confidence in the placement over these counties is too low at this time. Muggy conditions are expected to continue on Sunday with temps well into the 80s if not lower 90s depending on convection during the day. Warm advection will strengthen over the Great Plains and Midwest in response to a strong upper low digging across the Pacific Northwest with upper ridge strengthening across the mid section of the country. Meanwhile, at the surface, warm front is expected to lift back north across central Illinois and could serve as the focus for isolated to scattered storm development. The best forcing does stay just to our west and several models suggest most of the day will be dry, so may have to wait to see where smaller scale forcing sets up to force convection locally. Lack of upper level support and weak mid/upper flow does not point to any notable organized severe threat should storms develop, but strong instability could result in strong pulse storms with primarily a wind threat. .LONG TERM...(Sunday night through Saturday) ISSUED AT 318 PM CDT Sat Jun 27 2020 A blocky upper ridge will develop across the mid section of the country late this weekend and is expected to strengthen and persist through the upcoming week. Hot and humid conditions will result along with occasional precip chances in the unstable conditions. As upper ridge strengthens over the region Sunday night into Monday, surface warm front is progged to surge north into Wisconsin and should provide dry weather locally with central Illinois displaced from any large scale forcing. Temperatures are expected to warm into the lower 90s while dew points remain in the low to mid 70s. Afternoon heat indices near 100 are expected as a result. On Tuesday, a shortwave trough is progged to lift up the longwave ridge resulting in scattered showers and thunderstorms. Mid and upper level flow remain fairly weak over the region which will keep the severe threat in check, limited to pulse severe during the afternoon and early evening. Wednesday through the end of the week, surface low is progged to shift from the central Great Plains to the lower Mississippi Valley. Showers and thunderstorm chances continue Wednesday ahead of the low, but then become focused to our south Thursday through the end of the week into Saturday as mid and upper flow turn north to northeasterly and the better moisture transport is shunted well to our south. While temps in the 90s and dew points in the 70s will continue Wednesday and possibly Thursday, they'll be replaced by highs in the upper 80s and dew points in the 60s late in the week...still quite hot and humid but slightly less uncomfortable. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 608 PM CDT Sat Jun 27 2020 Challenging aviation forecast. Convection will remain the primary concern through about 07-08Z, with timing fairly uncertain. Have included a TEMPO period for MVFR conditions at KPIA initially where there is more certainty, but left VCTS elsewhere and will amend as the focus becomes clearer. Overnight, focus shifts to lower ceilings and visibilities. Areas closer to KPIA/KBMI will see some deteriorating visibilities, while low MVFR to IFR level ceilings overspread a large part of central Illinois. Improvement not really expected until late morning Sunday. While another round of pop-up convection is possible by afternoon, too much uncertainty in the placement of it exists at the moment to include a mention in this TAF set. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Geelhart SYNOPSIS...Geelhart SHORT TERM...Deubelbeiss LONG TERM...Deubelbeiss AVIATION...Geelhart
Hazardous weather outlook, Jun 27, 3:38 PM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 338 PM CDT Sat Jun 27 2020 ILZ027>031-036>038-040>057-061>063-066>068-071>073-282045- Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland- De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan- Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt- Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion- Woodford- 338 PM CDT Sat Jun 27 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible late this afternoon through tonight. A few strong to severe storms will be possible with damaging winds the main concern. Locally heavy rain and flash flooding are also possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Occasional thunderstorms, with the potential for localized heavy rainfall, will be possible each day. A few storms on Sunday could be strong to severe with locally damaging winds the primary concern. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. Deubelbeiss
In the hours before
Local storm report, Jun 27, 4:44 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
444 PM CDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HEAVY RAIN LAWRENCEVILLE AIRPORT 38.76N 87.61W
06/27/2020 M1.98 INCH LAWRENCE IL ASOS
SINCE 2 PM
&&
25Local storm report, Jun 27, 6:48 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
648 PM CDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HEAVY RAIN TOLEDO 39.27N 88.24W
06/27/2020 M2.65 INCH CUMBERLAND IL PUBLIC
TOTAL PAST 12 HOURS.
0812 PM TSTM WND DMG CAMP GROVE 41.08N 89.63W
06/26/2020 MARSHALL IL PUBLIC
SEVERAL LARGE TREE BRANCHES DOWN. DELAYED REPORT.
&&
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 9:00 PM CDT | Areal Flood Advisory | ILX | Champaign, Vermilion | 3 hr |
| Jun 28, 10:07 AM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 38 min |
Nearby
Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.